MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400 DETACHMENT HANDLE; HCG, KRD
Catalog Number DH1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation this report is associated with mfr report number: 3005168196-2019-01820.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery to treat a type ii endoleak using a penumbra coil 400 (pc400) and penumbra coil 400 detachment handle (handle).It was reported that the patient¿s anatomy was tortuous.During the procedure, the physician advanced a pc400 through a non-penumbra microcatheter and into the abdominal aortic aneurysm (aaa) sac through the target vessel.The physician then made four attempts to detach the pc400 using the handle but was unable to do so.Subsequently, the physician attempted to manually detach the pc400 but also was unable to do so.While retracting the pc400, it unintentionally detached within the microcatheter; therefore, the microcatheter containing the detached pc400 was removed, and the pc400 was flushed out.The procedure was completed using two other coils, the same microcatheter, and n-butyl cyanoacrylate (nbca) injection.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the handle had a piece of the proximal end of a pusher assembly stuck inside the nosecone.The handle was functionally tested on a handle fixture (an-3277, fx-2817) and performed within specification.Conclusions: evaluation of the returned pc400 revealed that the ddt was fractured off its pusher assembly and intact with the embolization coil proximal constraint sphere.If the device is forcefully retracted against resistance, damage such as this may occur.The non-penumbra microcatheter identified in the complaint and the pc400 pusher assembly were not returned for evaluation and, therefore, the root cause of resistance could not be determined.The reported patient¿s tortuous anatomy may have contributed to the resistance during retraction.Evaluation of the returned handle revealed that the proximal end of a pusher assembly was stuck inside the nosecone.If the handle is actuated multiple times during an attempt to detach a coil, damage such as this may occur.The proximal end of the pusher assembly was removed from the nosecone.The handle was tested on a handle fixture and performed within specification.The patient tortuous anatomy may have contributed to the initial detachment issue prior to the pc400 becoming detached from its pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and 100% functionally tested during in-process inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-01820.

Brand Name
PENUMBRA COIL 400 DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9117688
Report Number3005168196-2019-01821
Device Sequence Number16740165
Product Code HCG
UDI-Device Identifier00814548011974
UDI-Public00814548011974
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2021
Device Catalogue NumberDH1
Device Lot NumberF86542
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/29/2019
Supplement Date Received by Manufacturer10/31/2019
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date11/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005